That is, warfarin, also know as Coumadin. And it really can be - in a somewhat different dosage - rat poison. Read here about that.
I took warfarin for years after my stroke in 1998, requiring monthly blood tests to make sure it was effective in preventing blood clots that could lead to a stroke.
Problem is, it also had its own dangers - bruising, bleeding excessively from even a small cut, and internal bleeding, to name a few. I had some pretty ugly bruises myself during my warfarin years.
Fast forward to present, and now, new oral anticoagulants provide same stroke prevention as warfarin but cause less bleeding:
The new oral anticoagulants provide the same stroke prevention as warfarin but cause less intracranial bleeding, reports an observational study in more than 43,000 patients presented at ESC Congress 2016 today by Dr Laila Staerk, a research fellow at Herlev and Gentofte University Hospital, Denmark.
"Atrial fibrillation is the most common cardiac rhythm disorder and currently affects more than 10 million Europeans," said Dr Staerk.
"Atrial fibrillation is associated with a five-fold risk of stroke, potentially leading to disability and death," continued Dr Staerk. "In the next four decades, the number of patients with atrial fibrillation is expected to triple so the number of Europeans diagnosed could rise to a staggering 25 to 30 million."
Patients with atrial fibrillation are treated life-long with oral anticoagulation to reduce their risk of stroke. But treatment with non-vitamin K antagonist oral anticoagulants (NOACs) and vitamin K antagonists (warfarin) is a double-edged sword, because it lowers the risk of stroke at the cost of increased bleeding risk. Intracranial bleeding is a particular fear.You see ads for these drugs on television, especially tied to atrial fibrillation (my own stroke had a different cause), which is a common heart condition. Does anyone out there take warfarin anymore, or have all of you switched to one of these supposedly safer anticoagulants?
(Photo from the National Library of Medicine)